NewsLocal News

Actions

'It was Snapchat': Woman says her daughter was sold counterfeit, fentanyl-laced pill on social media

Mother says daughter was sold laced pill on social media
Posted at 10:23 PM, Mar 02, 2022
and last updated 2022-03-03 07:32:34-05

DENVER — A mother is warning other parents about fentanyl after she says her daughter was sold a counterfeit, laced pill on social media. Her message follows recent tragedies in the state that involved the deadly synthetic opioid.

"We got the phone call... she had overdosed at a girlfriend's house, who's also a teenager, [and] she had to perform CPR," the mother said. "It was oxycodone. It was those pressed pills, and what she didn't know is that they were laced with fentanyl. By the time I got to the hospital, I didn't know whether my child was alive or dead."

The woman asked to remain anonymous since an investigation into who sold her daughter the pill is ongoing.

She said her daughter's fentanyl poisoning happened last March, and since then, her daughter has been in and out of rehab trying to overcome addiction.

"The road to recovery is a long road," the mother said.

While her daughter seeks sobriety, this mom is warning other parents of the dangers of social media and fentanyl.

"It was Snapchat," she said while explaining how her daughter got the drugs. "She's also got some contacts on Facebook."

The Drug Enforcement Administration (DEA) says there's an entire list of emojis that are used to buy and sell drugs on social media. On Snapchat specifically, the emoji depicting an electrical plug is often used to show a dealer has access to illicit drugs. When shown next to a blue circle emoji, it can mean the dealer has access to percocet or oxycodone.

The DEA has issued extensive warnings about pills that are bought and sold online, saying they're usually counterfeits with the potential to kill.

"You are playing Russian roulette with your lives," said David Olesky, assistant special agent in charge of the Drug Enforcement Administration Denver Division, in an interview with Denver7 back in October.

This mother says her daughter almost died after ingesting the laced pill.

"Sometimes one Narcan doesn't bring you back," she said. "It took two doses to bring my daughter back, and some people need a continuous Narcan drip."

In January, Snapchat released a list of ways they've tried to combat drug dealing. The platform says its artificial intelligence technology now detects 88% of drug related content on the app.

The mother who spoke to Denver7 believes her daughter's dealers are still using other forms of social media to their advantage.

"How many families have you destroyed? What if it was your child?" she said through tears.

Snapchat issued a statement, saying it's committed to fighting the national fentanyl crisis:

"The fentanyl epidemic has devastated the lives of too many Americans and our hearts go out to the families who have suffered unimaginable losses. We share their outrage over how drug dealers have abused Snapchat’s services and are working tirelessly to eradicate them from our platform. Over the last year we have significantly strengthened our tools for proactively detecting drug-dealing activity and shutting down dealers, improved our support for law enforcement, and educated Snapchatters about the fatal dangers of counterfeit pills laced with fentanyl. We are committed to bringing every resource to bear to fight this national crisis both on Snapchat and across the tech industry, and will be rolling out additional initiatives in the coming months."

People in Denver who want access to fentanyl testing strips and Narcan can request them from the Denver Department of Public Health and Environment.